Wyoming, 2018

Damaging Wind in Wyoming, June 9, 2018

June 9, 2018 · NWS UNR · 1 event in 1 county or zone

Wind gusts to 60 mph accompanied a severe thunderstorm that tracked across areas west of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 60 mph accompanied a severe thunderstorm that tracked across areas west of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 2:18 PM MST, 56 minutes earlier.

Area forecast discussion, Jun 9, 2:18 PM MST, 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
318 PM MDT Sat Jun 9 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 248 PM MDT Sat Jun 9 2018

Upper level analysis has ridging over the central CONUS, with
trof over the Pacific Northwest. Skies are mostly clear with
temps in the 80s to around 90 degrees. Winds are breezy out of the
southeast across much of the area.

Very warm conditions will continue through Sunday as ridge
rebuilds ahead of the trof to the west. Highs will mostly be in
the 80s, with 90s across much of the SD plains on Sunday ahead of
approaching cold front.

Thunderstorm chances for this afternoon should be rather limited,
mainly confined to Northeast Wyoming, and the Black Hills. MUCAPE
and shear values are adequate for any storms that do develop to
potentially become severe. Strengthening low level southerly jet
could help to maintain storms east of the Hills this evening.

Sunday will be very warm and mostly dry ahead of approaching cold
front. Upper trof will move across the Northern Rockies on Sunday
and into south central Canada on Monday. Cold front will slide
across northeast WY and far northwest SD late Sunday and then
across the rest of the area Sunday night. Storms will likely have
a hard time developing ahead of the front before mid afternoon
with fairly strong cap in place. Best chances will be across far
northwest SD late in the day, in closer vicinity to front and
better forcing aloft. Otherwise, most of the shower and
thunderstorm activity will be post frontal Sunday night into early
Monday. A few strong to severe storms are possible Sunday evening
over areas mainly to the north and east of the Black Hills in
closer vicinity to passing front.

The first half of next week will be cool and dry, with highs only in
the 60s and 70s. Temps will be on the chilly side at night, with
lows in the 40s and lower 50s. Warmer temperatures and increasing
low level moisture will return mid to late week as ridging aloft and
southeasterly low level winds develop. This will also bring
increasing chances for storms, especially toward the end of the week
and into next weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1117 AM MDT Sat Jun 9 2018

Isolated thunderstorms possible this afternoon and evening over
portions of northeast Wyoming and western South Dakota. Otherwise,
VFR conditions expected through tonight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Johnson
Hazardous weather outlook, Jun 9, 1:58 AM MST, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
258 AM MDT Sat Jun 9 2018

SDZ012-024>031-041-072>074-WYZ054>058-071-101300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
258 AM MDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected this afternoon and evening.
There is a marginal risk of severe thunderstorms with large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday, with a marginal risk
of severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-042>044-046-047-049-101300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
258 AM MDT Sat Jun 9 2018 /358 AM CDT Sat Jun 9 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected this afternoon and evening.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday, with a slight risk of
severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 9, 2:37 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
337 PM MDT SAT JUN 9 2018

WYZ054-092230-
Northern Cambell WY-
337 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 430 PM MDT...

At 337 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Echeta, or 20 miles west of Gillette, moving northeast
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Gillette, Echeta and Gillette Airport.

This Includes Interstate 90 in Wyoming between Mile Markers 97 and
99, and between Mile Markers 121 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4424 10601 4441 10602 4462 10577 4433 10542
      4419 10596 4419 10602
TIME...MOT...LOC 2137Z 233DEG 23KT 4432 10590

Eagan

The radar

The Rapid City radar (KUDX), 237 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 9, 3:14 PM MST
Where
Campbell County, 7.73 mi SSE of Echeta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.350, -105.790

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751502.